Fake graphic misrepresents government data on Covid-19 vaccines in Australia
A graphic bearing the logo of Australia’s Therapeutic Goods Administration (TGA) has circulated online alongside a claim that it shows there have been hundreds of “Covid-19 vaccine deaths” in the country. The posts are misleading: the TGA said it had not issued the graphic. The data in the graphic misrepresent actual figures on Covid-19 vaccinations released by the TGA on May 27, 2021.
The graphic was shared in an Instagram post on May 30, 2021.
It states: “Australia / Jan 01-May 23 2021 / COVID-19 DEATHS: 001 / COVID-19 VACCINE DEATHS: 210 / COVID-19 VACCINE ADVERSE EVENTS: 22031”.
The graphic bears the logo of the Therapeutic Goods Administration (TGA), Australia’s regulatory authority for medicines.
It purports to cite a safety report the TGA published on May 27, 2021 as the source of data.
The post’s caption states: “Risk vs benefit is what they will say over and over, but they don’t look at either the long-term harm of the vax or the long-term effect of lockdowns.
“If you were running the response to convid19 [sic] and it was a pandemic, what would you do??”
Australia has been relatively successful in controlling the spread of Covid-19, but the vaccine rollout has been slow.
However, these posts are misleading.
In response to the posts, a TGA spokesperson told AFP on June 1, 2021: “The graphic was not issued by the TGA.”
The claims in the post are “misinformation”, the spokesperson added.
The posts misrepresent details in a TGA report published on May 27, 2021.
The TGA report states the agency has received 210 reports of deaths following immunisation, but only one death has been found to be linked to Covid-19 vaccination.
“Apart from the single Australian case in which death was linked to TTS, COVID-19 vaccines have not been found to cause death,” the report reads.
“TTS” is an acronym for thrombosis with thrombocytopenia syndrome -- which are cases of serious blood clots with low blood platelet count -- that have been linked to the AstraZeneca vaccine.
However, TTS is “a rare event”, according to the TGA report.
The TGA has also received 22,031 reports of adverse events following Covid-19 vaccination as of May 23, 2021 but most of these were “mild” cases.
“Almost 80% of reports were for common, expected and generally mild adverse events, such as headache, joint/muscle pain, fever/chills, injections site reactions, fatigue/lethargy, nausea and dizziness,” the TGA spokesperson told AFP.
“The reporting of an adverse event to the TGA does not mean the event was caused by the vaccination,” the spokesperson added.
“In some cases, adverse events may occur coincidentally after vaccination.”